Every few years or so I have to switch meds because they stop working. As you probably know this can be a hellish experience. I’ve been off of Cymbalta for 20 days and was hoping that the worst was over… but I’m not sure. I’ve been on Nortrriptyline for about a month at a very low dose (25mg) because I don’t like certain side effects and will likely taper off of the 25mg. I’m hesitant to go forward with different meds because of when I have to switch again. My Psychiatrist is suggesting Zoloft based on the drugs I’ve already been on.
I’m kind of scared…I feel so agitated/angry/crazy at times. If you asked someone who knows me their first thoughts about me they would include something about how much I love animals. We’ve got 2 high energy dogs (herding breeds) that I take out daily to exercise (them and me). Usually we walk for an hour and I let them run in an open field at the end of the walk. Lately (the past week or a little more) I feel so irritated by them when we go for walks or for a car ride to the dog park that I am almost abusive to them. Yelling at them in the car just because they are panting too loud! What is wrong with me? Is this from the Nortriptyline? Or part of the problems coming off of the Cymbalta? Or is this some new depression thing? Whatever it is it is really awful and I wish someone could just put me out of my misery.
A. You are currently in the midst of a medication transition. You have described that experience as “hellish.” Many people would concur with that assessment. They too find it to be an unpleasant process. It is “hellish” largely because of the emotional dysregulation that often characterizes that experience. It is very likely contributing to your current feelings of agitation, irritability and your overall emotional instability.
You should consider returning to counseling. You tried counseling approximately 20 years ago yet the depression has remained.
Therapy could be advantageous for several reasons. One reason is that it might clarify whether you are currently having a depression episode or if your symptoms are associated with the transitional medication process. Secondly, a therapist could assist you in the development of relaxation techniques that might increase your emotional stability during this transitional period. Finally, therapy could help you to address your symptoms of major depression that have been your “ball and chain” for more than a quarter of a century. There are effective therapeutic modalities that can significantly minimize your depression or eliminate it from your life. Psychotherapeutic treatments have advanced a great deal since the 1980s.
I would encourage you to discuss your symptoms with your psychiatrist. He or she might prescribe a medication that can quell your agitation and irritable feelings while you are transitioning to a new set of medications. Also, I hope that you will consider counseling. A competent therapist can help to permanently remove depression from your life. I wish you the best. Please take care.
Dr. Kristina Randle
Last reviewed: By John M. Grohol, Psy.D. on 8 Nov 2011
Randle, K. (2011). Major Depression Seems To Be My Ball And Chain. Psych Central. Retrieved on September 18, 2014, from http://psychcentral.com/ask-the-therapist/2011/11/08/major-depression-seems-to-be-my-ball-and-chain/